North Carolina, 2012

Flash Flooding and Damaging Wind in North Carolina, September 6, 2012

September 6, 2012 · NWS RAH · 3 events in 3 counties and zones

An upper level disturbance and low level trough combined with a very moist air mass to produce scattered thunderstorms. Training of thunderstorms resulted in 2 to 3 inches of rainfall and minor flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An upper level disturbance and low level trough combined with a very moist air mass to produce scattered thunderstorms. Training of thunderstorms resulted in 2 to 3 inches of rainfall and minor flash flooding. Also, an isolated severe storm caused some minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 6, 1:54 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 6, 1:54 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
254 PM EDT THU SEP 6 2012

.SYNOPSIS...
A WEAKENING COLD FRONT WILL DRIFT INTO CENTRAL NORTH CAROLINA THIS
AFTERNOON BEFORE BECOMING NEARLY STATIONARY TONIGHT. THE FRONT WILL
DISSIPATE FRIDAY. A STRONG COLD FRONT WILL APPROACH NORTH CAROLINA
SATURDAY. DRY AND COOLER CONDITIONS ARE EXPECTED IN THE WAKE OF THE
FRONT LATE SUNDAY THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
AS OF 252 PM THURSDAY...

THROUGH TONIGHT:
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL NC
THIS AFTERNOON...MAINLY ALONG AND NORTH OF I-85...WHERE THE SURFACE
BOUNDARY IS LOCATED. THERE IS A CHANCE THAT AN ISOLATED SEVERE STORM
MAY DEVELOP...BUT FOR THE MOST PART EXPECT HEAVY RAIN WITH THIS
ROUND OF CONVECTION. MUCAPE VALUES THIS AFTERNOON ARE IN THE
1500-2000 J/KG RANGE...HOWEVER THERE IS LITTLE WIND SHEAR TO WORK
WITH. THE BEST LOW-LEVEL LAPSE RATES ARE ALONG THE NC COAST. THE
SURFACE TROUGH AND ASSOCIATE CONVECTION SHOULD SLOWLY MOVE SOUTH
THROUGH THE AREA THIS EVENING...SETTLING ALONG THE NC COAST LATER
TONIGHT/EARLY FRIDAY MORNING. HAVE INCREASED PRECIP CHANCES THIS
EVENING TO LIKELY ALONG THE NC/VA BORDER WHERE STORMS HAVE
DEVELOPED...AND KEPT LIKELY POPS IN THAT GENERAL VICINITY THROUGH
01Z. EXPECT IMPROVING CONDITIONS FROM NW TO SE AS NOCTURNAL
STABILIZATION OCCURS...AND SHOWERS TO BE LIMITED TO THE SOUTHEAST
ALONG THE SURFACE TROUGH FRIDAY MORNING. OVERNIGHT LOWS IN THE MID
60S NW TO NEAR 70 SE.

FRIDAY AND FRIDAY NIGHT:
THE SURFACE TROUGH IS EXPECTED TO STALL ALONG THE NC COAST THROUGH
FRIDAY...YIELDING A SLIGHT CHANCE FOR WIDELY SCATTERED SHOWERS AND
STORMS TO DEVELOP ACROSS THE EASTERN HALF OF THE AREA...WITH BEST
CHANCES FARTHER EAST. RIDGING TO THE WEST WILL LIKELY KEEP THE
WESTERN HALF OF THE AREA DRY FRIDAY AND FRIDAY NIGHT. THERE IS A
SLIGHT CHANCE FOR SOME SHOWERS TO DEVELOP ACROSS THE FAR NW BEFORE
SUNRISE SATURDAY AHEAD OF THE COLD FRONT APPROACHING THE AREA. HIGH
TEMPS IN THE UPPER 80S TO NEAR 90...WITH OVERNIGHT LOWS IN THE UPPER
60S TO LOW 70S FROM NW TO SE.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
AS OF 245 PM THURSDAY...

AS A FAIRLY DEEP UPPER LEVEL TROUGH AND ASSOCIATED SURFACE COLD
FRONT APPROACH AND MOVE THROUGH THE AREA THIS WEEKEND...DECENT RAIN
CHANCES WILL RETURN TO THE REGION FOR SATURDAY. THERE ARE STILL SOME
MINOR TIMING ISSUES...BUT MODELS ARE IN GENERAL AGREEMENT WITH THE
COLD FRONT MOVING THROUGH THE AREA LATE SATURDAY INTO SUNDAY.
THEREFORE...WILL SHOW INCREASING PRECIP CHANCES FROM WEST TO EAST
SATURDAY INTO SATURDAY NIGHT AS A PREFRONTAL TROUGH INTERACTS WITH A
VERY MOIST AIR MASS (PWATS EXCEEDING 2 INCHES)...WITH PRECIP ENDING
FROM WEST TO EAST OVERNIGHT...BRINGING MOSTLY DRY CONDITIONS TO THE
FORECAST AREA BY SUNDAY MORNING. EVEN THOUGH THE BEST FORCING IS
PROGGED TO REMAIN NORTH OF THE AREA...BULK SHEAR OVER OUR AREA IS
EXPECTED TO BE ON THE ORDER OF 30-40 KNOTS AND WEAK TO MODERATE
INSTABILITY IS EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS. THE
MAIN ISSUE WITH REGARD TO A SEVERE THREAT WILL BE THE ULTIMATE
TIMING OF THE PRECIP AS THE NAM BRINGS IN THE MAIN LINE DURING PEAK
HEATING AND THE SLIGHTLY SLOWER GFS AND ECMWF SHOW THE MAIN BAND OF
SHOWERS AND THUNDERSTORMS COMING THROUGH DURING THE EVENING HOURS.
NEVERTHELESS...WILL CONTINUE TO MAKE MENTION OF A FEW STRONG TO
SEVERE STORMS WITH THE PRIMARY THREAT OF DAMAGING WIND IN THE HWO.
ONE LAST DAY OF ABOVE NORMAL TEMPS ARE EXPECTED BEFORE THE FRONT
MOVES THROUGH...WITH HIGH TEMPS GENERALLY IN THE MID/UPPER 80S TO
NEAR 90 DEGREES. OVERNIGHT LOWS WILL DEPEND ON HOW QUICKLY THE
PRECIP MOVES OUT AND SOME DRIER AIR IS ABLE TO FILTER INTO THE
REGION...BUT FOR NOW WILL TREND LOWS FROM THE LOW 60S (MAYBE EVEN A
FEW UPPER 50S) ACROSS THE NORTHWEST TO MID/UPPER 60S FURTHER SOUTH
AND EAST.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 245 PM THURSDAY...

FAIR WEATHER CONDITIONS ARE EXPECTED FOR THE ENTIRE LONG TERM PERIOD
AS HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT MOVE IN BEHIND THE
STRONG UPPER TROUGH/SURFACE COLD FRONT. THIS WILL RESULT IN A
PROLONGED PERIOD OF DRY...MUCH COOLER AND LESS HUMID CONDITIONS
THROUGH AT LEAST THE MIDDLE OF NEXT WEEK AND MORE FALL-LIKE
TEMPERATURES WILL PREVAIL...WITH HIGHS EXPECTED TO BE IN THE UPPER
70S TO LOWER 80S...AND OVERNIGHT LOWS IN THE UPPER 50S TO NEAR 60
DEGREES.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 145 PM THURSDAY...

24-HR TAF PERIOD:
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE AREA
OVER THE PAST HOUR OR SO. STORMS ARE POSSIBLE AT ALL TAF SITES...
THOUGH PRIMARILY AT THE GSO/RDU/RWI TERMINALS BETWEEN 18Z THIS
AFTERNOON AND 03Z FRIDAY. WITH THE EXCEPTION OF WHERE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP...EXPECT MAINLY VFR
CONDITIONS THIS AFTERNOON. LIGHT WINDS AND CLEARING SKIES OVERNIGHT
EXPECT SUB-VFR FOG TO DEVELOP BETWEEN 06Z AND 12Z FRIDAY. EXPECT VFR
CONDITIONS AFTER SUNRISE FRIDAY THROUGH THE END OF THE TAF PERIOD.

LOOKING AHEAD:
ASIDE FROM A LOW PROBABILITY OF ISOLD CONVECTION AT THE FAY/RWI TAF
SITES FRIDAY AFTERNOON...EXPECT VFR CONDITIONS TO PREVAIL. MVFR/IFR
CEILINGS WILL BE POSSIBLE BY SUNRISE SATURDAY MORNING AS SOUTHERLY
LOW-LEVEL FLOW STRENGTHENS AHEAD OF AN APPROACHING FRONT. ADVERSE
AVIATION CONDITIONS WITH WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
EXPECTED SATURDAY AFTERNOON INTO SUNDAY MORNING AS A DEEP UPPER
LEVEL TROUGH AND ASSOCIATED COLD FRONT PROGRESS EAST THROUGH THE
CAROLINAS. EXPECT DRY/VFR CONDITIONS TO RETURN IN THE WAKE OF THE
FRONT SUNDAY AFTERNOON THROUGH EARLY NEXT WEEK AS HIGH PRESSURE
BUILDS OVER THE REGION. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM....KC
SHORT TERM...KRR
LONG TERM...KRR
AVIATION...KC/VINCENT
Hazardous weather outlook, Sep 6, 11:45 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1245 PM EDT THU SEP 6 2012

NCZ008>011-025>028-040>043-075>078-084>086-088-089-071645-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1245 PM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE TRACKS EAST ACROSS THE
REGION. A FEW ISOLATED STORMS MAY BE STRONG TO SEVERE. LOCALLY
HEAVY RAINFALL AND ISOLATED FLOODING WILL BE POSSIBLE...PRIMARILY
IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A DEEPENING LOW PRESSURE SYSTEM WILL TRACK NORTHEAST FROM THE
OHIO VALLEY INTO NEW ENGLAND DURING THE DAY SATURDAY...PUSHING A
STRONG COLD FRONT THROUGH THE CAROLINAS. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE COLD FRONT
SATURDAY AFTERNOON AND EVENING.

NCZ007-021>024-038-039-073-074-083-071645-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-STANLY-
MONTGOMERY-ANSON-
1245 PM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A DEEPENING LOW PRESSURE SYSTEM WILL TRACK NORTHEAST FROM THE
OHIO VALLEY INTO NEW ENGLAND DURING THE DAY SATURDAY...PUSHING
A STRONG COLD FRONT THROUGH THE CAROLINAS. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE COLD FRONT
SATURDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Sep 6, 12:18 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
118 PM EDT THU SEP 6 2012

NCZ007>011-028-061815-
EDGECOMBE-GRANVILLE-HALIFAX-PERSON-VANCE-WARREN-
118 PM EDT THU SEP 6 2012

...A BAND OF SHOWERS WILL MOVE ACROSS WARREN...VANCE...PERSON...
HALIFAX...GRANVILLE AND EDGECOMBE COUNTIES THROUGH 215 PM EDT...

AT 118 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS ALONG A
LINE EXTENDING FROM 11 MILES NORTH OF ROANOKE RAPIDS TO AFTON...OR
ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF DAHLIA TO 9 MILES
SOUTH OF WARRENTON...MOVING EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE SHOWERS INCLUDE...LITTLETON...
ARCOLA...AND...AIRLIE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3651 7788 3649 7764 3639 7754 3589 7775
      3591 7781 3612 7770 3616 7774 3615 7789
      3619 7792 3618 7798 3625 7814 3627 7830
      3616 7842 3618 7850 3605 7855 3610 7881
      3624 7880 3624 7916 3654 7914 3655 7790
TIME...MOT...LOC 1718Z 267DEG 8KT 3662 7766 3627 7817

23
Special weather statement, Sep 6, 12:37 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
137 PM EDT THU SEP 6 2012

NCZ007>011-028-061830-
EDGECOMBE-GRANVILLE-HALIFAX-PERSON-VANCE-WARREN-
137 PM EDT THU SEP 6 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE...
PERSON...HALIFAX...GRANVILLE AND EDGECOMBE COUNTIES THROUGH 230 PM
EDT...

AT 137 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
ROANOKE RAPIDS TO 7 MILES SOUTHEAST OF AFTON...OR ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF DAHLIA TO 9 MILES SOUTH OF
WARRENTON...MOVING EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE SHOWERS INCLUDE...ARCOLA...AIRLIE...
AND...ROSEMARY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3651 7788 3649 7764 3639 7754 3589 7775
      3591 7781 3612 7770 3616 7774 3615 7789
      3619 7792 3618 7798 3625 7814 3627 7830
      3616 7842 3618 7850 3605 7855 3609 7880
      3624 7880 3624 7916 3654 7914 3655 7790
TIME...MOT...LOC 1737Z 267DEG 8KT 3662 7760 3627 7811

23
Special weather statement, Sep 6, 1:24 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
224 PM EDT THU SEP 6 2012

NCZ008>011-026-062000-
FRANKLIN-GRANVILLE-HALIFAX-VANCE-WARREN-
224 PM EDT THU SEP 6 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE...
HALIFAX...GRANVILLE AND FRANKLIN COUNTIES THROUGH 400 PM EDT...

AT 225 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER BEREA...OR ABOUT 6 MILES NORTHWEST OF
OXFORD...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE...OXFORD...AND...STOVALL...DABNEY...
HENDERSON...AND...SOUTH HENDERSON...GILLBURG...MIDDLEBURG...AFTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3654 7789 3651 7788 3648 7776 3649 7764
      3641 7754 3632 7757 3633 7744 3624 7737
      3622 7738 3618 7730 3609 7728 3606 7734
      3607 7753 3615 7768 3615 7789 3619 7792
      3620 7800 3611 7807 3615 7880 3654 7879
TIME...MOT...LOC 1825Z 275DEG 13KT 3636 7864

23
Special weather statement, Sep 6, 2:42 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
342 PM EDT THU SEP 6 2012

NCZ024>026-040-041-062045-
CHATHAM-DURHAM-FRANKLIN-ORANGE-WAKE-
342 PM EDT THU SEP 6 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...ORANGE...FRANKLIN...
DURHAM AND CHATHAM COUNTIES THROUGH 445 PM EDT...

AT 340 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CANE CREEK RESERVOIR TO
BUNN...OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF CHAPEL HILL TO
11 MILES SOUTH OF LOUISBURG...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...CHAPEL HILL...FALLS
LAKE...CARRBORO...BUNN...AND...ROLESVILLE...PARKWOOD...RESEARCH
TRIANGLE...AND...PILOT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 263 AND 306...INTERSTATE
540 BETWEEN EXITS 1 AND 26...INTERSTATE 440 BETWEEN EXITS 1 AND
16...AND THE DURHAM FREEWAY BETWEEN EXITS 5 AND 16.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3600 7814 3582 7825 3569 7850 3573 7923
      3584 7926 3585 7924 3591 7926 3603 7926
TIME...MOT...LOC 1940Z 301DEG 5KT 3593 7916 3594 7830

22
Special weather statement, Sep 6, 3:43 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT THU SEP 6 2012

NCZ040-062100-
CHATHAM-
443 PM EDT THU SEP 6 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CHATHAM COUNTY THROUGH 500
PM EDT...

AT 442 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHEAST OF JORDAN LAKE...OR ABOUT 12 MILES EAST OF PITTSBORO...
MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE MOSTLY RURAL AREAS OVER
EXTREME EASTERN CHATHAM COUNTY.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3577 7894 3561 7899 3559 7892 3558 7892
      3552 7897 3554 7899 3554 7902 3557 7905
      3559 7905 3562 7909 3578 7904
TIME...MOT...LOC 2042Z 285DEG 14KT 3567 7896

MWS
Special weather statement, Sep 6, 3:50 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT THU SEP 6 2012

NCZ076-077-062100-
HARNETT-LEE-
450 PM EDT THU SEP 6 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT AND LEE COUNTIES
THROUGH 500 PM EDT...

AT 450 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHEAST OF SANFORD...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL EASTERN LEE
COUNTY.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3543 7919 3555 7923 3556 7922 3557 7923
      3556 7920 3558 7920 3563 7912 3562 7908
      3556 7903 3553 7897 3558 7892 3553 7875
      3536 7891
TIME...MOT...LOC 2050Z 271DEG 23KT 3556 7912

MWS

The radar

The Raleigh/Durham radar (KRAX), 5 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnston

When
September 6, 3:50 PM EST
Where
Johnston County, 1.78 mi SE of Clayton
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
35.630, -78.450

Power-lines were blown down at the intersection of Ranch Road and Little Creek Church Road.

Flash Flood, Orange

When
September 6, 3:53 PM EST to 6:14 PM EST
Where
Orange County, 0.98 mi NE of Chapel Hill Wllms Ar to 0.98 mi ENE of Chapel Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.939, -79.057

Several road closures due to flooding in the area, including Piney Mountain Road, MLK Jr. Boulevard, Carol Street, Hollow Street, Hillsborough Street, and Umstead Drive and Bradley Road.

Flash Flood, Wake

When
September 6, 3:55 PM EST to 5:59 PM EST
Where
Wake County, 1.32 mi ESE of Millbrook to 2.79 mi SSW of Millbrook
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.840, -78.600

There were several road closures in the area due to flash flooding, including the intersection of Raleigh Boulevard and New Bern Avenue, Atlantic Avenue and Harrod Street, Peace Street and Wilmington Street, and Capital Boulevard near Wake Forest Road. There was also reports of vehicles stalled in flood waters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412534, 412532, 412533.